Iowa, 2008

Hail and Damaging Wind in Iowa, August 14, 2008

August 14, 2008 · NWS DVN · 3 events in 1 county or zone

An upper level disturbance pushed into eastern Iowa and northwest Illinois August 14 sparking some scattered showers and isolated thunderstorms across the area. One of the storms near Hazelton, IA surpassed severe thresholds producing nickel-sized hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance pushed into eastern Iowa and northwest Illinois August 14 sparking some scattered showers and isolated thunderstorms across the area. One of the storms near Hazelton, IA surpassed severe thresholds producing nickel-sized hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 14, 1:40 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 1:40 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT THU AUG 14 2008

.SYNOPSIS...
SHORT WAVE DIVING SOUTHWARD OUT OF WI TO BRING SCATTERED
THUNDERSTORMS TO THE DVN CWA THROUGH EARLY TONIGHT. THEN QUEBEC
UPPER LOW TO RETROGRADE INTO THE EASTERN GREAT LAKES LATER TONIGHT
AND FRIDAY BEFORE LIFTING BACK TO THE EAST. DEEPENING NORTHEAST LOW
LEVEL FLOW TO BRING DRIER AIR INTO THE REGION. IN THE MEANTIME
EXTREME SOUTHERN SASKATCHEWAN LOW PRESSURE WILL DIVE SOUTHWARD INTO
THE CENTRAL ROCKIES AS RIDGING BUILDS TO THE NORTH. THIS SETS UP A
REX BLOCK IN THE WEST. EVENTUALLY RIDGING ALOFT BUILDS INTO THE
MIDWEST WHILE OPERATIONAL MODELS TAKE LOW TO THE SOUTHERN ROCKIES
EARLY NEXT WEEK. TOWARDS THE END OF NEXT WEEK LOW PRESSURE THEN
CROWBARS NORTHEAST INTO THE PLAINS PER HENRY RULE AS DEEPENING
TROUGH MOVES INTO THE NORTHERN ROCKIES. THE BOTTOM LINE IS OUR
REGION WILL BE IN FOR ABOUT A WEEK OF DRY WEATHER.

..HAASE..

&&

.SHORT TERM...TONIGHT AND FRIDAY...
SHORT WAVE DIVING SOUTHWARD OUT OF WI ASSOCIATED WITH SCATTERED
THUNDERSTORMS IN WI AND SOUTHEAST MN WILL AFFECT THE DVN CWA THROUGH
EARLY TONIGHT. EXPECTING LOW TOPS WITH LITTLE SHEAR AND MARGINAL
INSTABILITY THUS SEVERE THREAT LOW BUT WITH FREEZING LEVELS ABOUT
11000 FEET MAY GET MARGINALLY SEVERE HAIL. IN ADDITION WITH
DEWPOINTS IN THE LOWER 60S AND PRECIPITABLE WATERS IN EXCESS OF AN
INCH COULD SEE BRIEF HEAVY DOWNPOURS IN STRONGER STORMS.
OTHERWISE...ALREADY SEEING DEEPER NORTHEAST FLOW TAKING SHAPE IN MI
AND NORTHERN WI AS DEWPOINTS HAVE BEEN LOWERING ALL AFTERNOON. THE
DRIER AIR WILL BE ARRIVING FROM NORTHEAST TO SOUTHWEST ACROSS THE
DVN CWA OVERNIGHT INTO FRIDAY MORNING.

OTHER THAN A SLIGHT CHANCE OF STORMS FRIDAY MORNING IN OUR SOUTHWEST
CWA...HIGH PRESSURE WILL BE BUILDING OUT OF THE GREAT LAKES FOR A
VERY PLEASANT FRIDAY WITH COMFORTABLE TEMPERATURES AND HUMIDITIES.
TIME HEIGHT SECTIONS AND BUFKIT INDICATE PLENTY OF SUNSHINE TOO
ACROSS MUCH OF THE DVN CWA...EXCEPT THE SOUTHWEST CWA WHERE MORE
CLOUDS EXPECTED. EXCELLENT HAY CUTTING WEATHER.

..HAASE..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT THROUGH SATURDAY NIGHT...AS OUR CUT OFF LOW SLOWLY
ROTATES SOUTH ACROSS THE EASTERN ROCKIES...A SURFACE RIDGE BUILDS
OVER THE NORTHERN PLAINS...MINNESOTA AND WISCONSIN.  THIS SURFACE
RIDGE SLOWLY SHIFTS SOUTH TO LAY OVER THE FORECAST AREA FRIDAY
NIGHT...AND LINGERS ON SATURDAY AND SATURDAY NIGHT.  THUS...WE WILL
GET IN SOME SURFACE DRY AIR SETTLING IN FRIDAY NIGHT AND
SATURDAY...WITH DEWPOINTS ONLY IN THE 50S.  THEY INCREASE AGAIN
SATURDAY AFTERNOON AND NIGHT BUT ONLY TO AROUND 60.  BETWEEN ALL
THIS DRY AIR AND THE RIDGING DO NOT EXPECT ANY PRECIPITATION.  WITH
THE NORTHEAST FLOW FRIDAY NIGHT AND EARLY SATURDAY TEMPERATURES WILL
BE COOLER THAN NORMAL...BUT NOT BY MUCH WITH ALL THE SUNSHINE.
SLIGHTLY WARMER CONDITIONS SATURDAY NIGHT AS THE AIRMASS MODIFIES
WITH THE DRY GROUND AND SUNSHINE.

SUNDAY THROUGH THURSDAY THERE WILL BE SIGNIFICANT CHANGES TO THE
SENSIBLE WEATHER FORECAST.  THE LAST COUPLE OF RUNS OF BOTH THE GFS
AND ECMWF HAVE SENT THE CUT OFF UPPER LEVEL LOW A LITTLE FARTHER
SOUTHWEST...LEAVING THE FORECAST AREA HIGH AND DRY FOR SUNDAY
THROUGH AT LEAST TUESDAY.  WOULD BE LEERY OF JUMPING ON THIS
FORECAST TREND USUALLY...BUT IT IS NOT NEW...IT SHOWED UP ON THE NEW
ECMWF YESTERDAY AFTERNOON AS A NEW TREND THEN...AND THE 00Z GFS
BEGAN TO TREND THAT DIRECTION.  HAVE DEVIATED FROM THE HPC
GUIDANCE...BUT THIS GUIDANCE STILL SEEMS TO BE HANGING ON TO THE
WETTER SOLUTION OF YESTERDAY.  THE 12Z GFS HAS CONTINUED THIS
TREND...AS HAS THE NEW 12Z NAM.  ESSENTIALLY AS THE CUT OFF LOW
SHIFT SOUTH IN THE NEXT 24-48 HOURS...A REX BLOCK OF SORTS FORMS
OVER THE ROCKIES FOR SATURDAY NIGHT INTO THE EARLY PART OF THE
WEEK.  THE CUT OFF LOW GETS RATHER WEAK AT THIS POINT...BEFORE IT IS
PICKED UP BY A LONGWAVE TROUGH THAT MOVES OVER THE WESTERN STATES
LATE WEDNESDAY AND THURSDAY...AND PUSHES TOWARDS US AS A TROUGH
THURSDAY FROM THE SOUTHWEST.  THUS...HAVE ALLOWED POPS TO INCREASE
AGAIN FOR WEDNESDAY AND THURSDAY AS THIS TROUGH MOVES NORTHEAST
AGAIN...THOUGH CONFIDENCE IS NOT HIGH GIVEN RECENT CHANGES IN THE
MODELS.  HAVE WARMED UP TEMPERATURES THROUGH THE PERIOD WITH MORE
SUNSHINE AND LESS PRECIPITATION EXPECTED...THOUGH WE WILL STILL BE A
LITTLE BELOW NORMAL THROUGH THE PERIOD.  ...LE...

&&

.AVIATION...
SCATTERED AND SHORT LINES OF STORMS IN EASTERN IA THROUGH EARLY
TONIGHT. COVERAGE NOT ENOUGH TO WARRANT MORE THAN VCTS AT THIS TIME.
MVFR CIGS/VIS IN THUNDERSTORMS OTHERWISE VFR CONDITIONS THROUGH
TONIGHT. VFR CONDITIONS ON FRIDAY AS HIGH PRESSURE BUILDS OUT OF THE
GREAT LAKES. SPECIFICALLY LOOK FOR FEW-SCT040-050 ON FRIDAY WITH
NORTHEAST WINDS 5 TO 10 KNOTS.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/LE
Hazardous weather outlook, Aug 14, 10:42 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT THU AUG 14 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1142 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS AND SHORT LINES OF STORMS SHOULD DEVELOP
THIS AFTERNOON INTO EARLY TONIGHT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL
AND WIND GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HAASE

In the hours before

Special weather statement, Aug 14, 3:14 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT THU AUG 14 2008

IAZ040>042-051>054-063>066-ILZ001-002-007-009-142315-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS
414 PM CDT THU AUG 14 2008

...SCATTERED THUNDERSTORMS DEVELOPING NORTH OF I-80...

AT 410 PM CDT DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
DEVELOPING NORTH OF I-80. OTHER THUNDERSTORMS NORTH OF HIGHWAY 20
WILL BE MOVING SOUTH INTO NORTHEAST IOWA THROUGH 6 PM.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN
EXCESS OF ONE INCH...ALONG WITH HAIL TO NEAR PENNY SIZE.

HAASE
Local storm report, Aug 14, 4:06 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             CEDAR RAPIDS            41.97N 91.67W
08/14/2008  M0.25 INCH       LINN               IA   TRAINED SPOTTER

            PEA SIZE HAIL ALONG WITH HEAVY RAIN AND GUSTY WINDS.

&&

JH2
Local storm report, Aug 14, 4:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/14/2008  M1.00 INCH       LINN               IA   TRAINED SPOTTER

            DURING PAST 15 MINUTES.

&&

MIKEZ
Local storm report, Aug 14, 4:17 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/14/2008  M1.50 INCH       LINN               IA   TRAINED SPOTTER

            1.5 INCHES IN LAST 25 MINUTES.

&&

DLS
Local storm report, Aug 14, 4:18 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     1 SSE CEDAR RAPIDS      41.95N 91.66W
08/14/2008  E50 MPH          LINN               IA   TRAINED SPOTTER

            ESTIMATED 40 TO 50 MPH WINDS AND PEA SIZE HAIL.

&&

DLS
Local storm report, Aug 14, 4:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/14/2008  M1.80 INCH       LINN               IA   TRAINED SPOTTER

            DURING THE PAST 40 MINUTES. RAIN IS LETTING UP.

&&

MIKEZ

The radar

The La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
August 14, 4:55 PM CST
Where
Buchanan County, 2.06 mi NW of Hazleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.640, -91.930

Wind gusts estimated to be 60 mph blew down several tree branches and bent some corn fields about 2 miles northwest of Hazelton, IA at 555 pm August 14. Some pea-sized hail was also observed.

Hail, Buchanan

When
August 14, 4:55 PM CST
Where
Buchanan County, 2.06 mi NW of Hazleton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.640, -91.930

Nickel-sized hail fell 2 miles northwest of Hazelton, IA at 555 pm August 14.

Hail, Buchanan

When
August 14, 5:00 PM CST
Where
Buchanan County, 0.86 mi NW of Hazleton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.630, -91.910

Nickel-sized hail fell 1 mile north of Hazelton, IA at 600 pm August 14.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130382, 130383, 130384.